Something seemed fishy when insulin levels hundreds of times too high were found in a comatose hospital patient less than three weeks after a similar case.

University of Chicago Medical Center officials launched a probe last month, and now police are investigating whether three patients there, including two who died, got intentional insulin overdoses.

"We haven't necessarily tied it to anyone. We don't know if it's medical error or product integrity or defective test results," hospital spokesman John Easton said Tuesday. "We just don't know yet."

The investigation was first reported by the Chicago Tribune, which Tuesday night reported that authorities also were reviewing the cases of at least two more patients.

Easton said the additional cases were not as worrisome as the first three, but acknowledged investigators are reviewing any case in which patients "had low blood sugar that did not respond to therapy."

The original three cases involved older Chicago women, treated in the same hospital wing between May 7 and June 5, Easton said. Two had medical reasons to receive insulin — but not at the excessive levels that were found in one of them. One of those women had symptoms of excessive insulin but test results are not yet available.

"Right now we have not been able to determine criminal intent," said Chicago Police Department spokeswoman Monique Bond. "It's very early in the investigation."

A normal insulin level ranges from fewer than 10 to 50 micro international units per microliter, according to experts. Tests found that two of the patients had insulin levels of more than 2,600 — an "astronomical" level, according to Dr. Alvin Powers, a diabetes specialist at Vanderbilt Medical Center in Nashville, Tenn.

Powers said he had no personal knowledge about the Chicago case but that it "suggests either a major error or administration of a grossly excessive amount of insulin."

In extremely rare instances, patients with out-of-control diabetes can develop similarly elevated levels of insulin, Powers said, explaining that, "It's not impossible to happen, but to have three patients would be highly unlikely."

One Chicago patient who died had diabetes but it was under control, Easton said. She died from cardiac arrest — which can result from too much insulin, he said.

Insulin is produced by the pancreas and controls blood sugar levels, which can cause serious complications including coma and death if they're too high or too low. Insulin also is given as a medicine to treat diabetes and some other conditions that affect blood sugar control.

Easton said the South Side hospital has strengthened the security of its insulin storage procedures and increased oversight of how insulin is administered to patients, but that no staffers have been reassigned.

Easton said hospital officials have notified the U.S. Food and Drug Administration in case there were problems with the insulin itself. The Joint Commission, a hospital regulatory group, also was notified in case medical error was involved, Easton said.

Dr. Paul Schyve, the commission's senior vice president, said he wasn't aware of any recent similar cases at other hospitals. But he also said errors involved in giving patients insulin are not uncommon and raise serious concerns because they can be deadly.

Rising diabetes rates have made insulin use so common that perhaps "in some ways it's not kind of at the top of the mind that this is a drug that we have to be extra careful with," Schyve said.

Easton said the woman in a coma had a medical order to receive insulin if her blood sugar got too high, and had been given insulin before test results suggested an excessive amount.

A review of hospital records prompted by the other two cases raised suspicions about the third patient, who died June 6 after developing hard-to-treat low blood sugar, which can be a sign of insulin overdose, Easton said. He added that test results to determine if she had high insulin levels are not yet available.

Tests results on Ruthie Holloway, 82, first raised hospital concerns. The South Side woman was admitted in May for a urinary infection. A diabetic, she developed signs of low blood sugar and a test May 21 revealed excessively high insulin levels. She died June 10.

The 68-year-old survivor, who has not been publicly identified, was also admitted for a urinary infection in late May. She also developed signs of low blood sugar and her insulin test results June 5 heightened concerns. She remains hospitalized.

The third patient was Jessie Sherrod, 89, who died June 6.

During treatment for symptoms related to advanced Alzheimer's disease, she developed a condition requiring insulin, her son, Ted Sherrod, said hospitals officials told him.

Her blood sugar levels dropped dangerously low but she was treated successfully and was sent back to a nursing home, where she died several weeks later, said Sherrod, a state administrative law judge.

He said hospital officials told him that "in light of other incidents, they decided they would investigate to determine whether she had been deliberately administered or maybe accidentally administered an overdose."

Ted Sherrod said his mother was already very ill and that he does not believe an insulin overdose killed her.